Tuesday, April 19, 2011

Mayo Clinic Follow-up: Side-tracked by Side Effects

An 80mg capsule of PropranololImage via Wikipedia
If you have been following along with my Mayo Clinic story, you know that I have been having one heck of a time with a new beta-blocker prescribed by my new neurologist.

Well, last week I finally decided to throw in the towel after I read this post over at ChronicBabe.com and realized that taking Inderal (propranolol) was causing this side-effect too. I am so glad that Jenni wrote this post and clued me in to this! I also really feel there needs to be more discussion about the sexual side-effects women experience from medications like beta-blockers and antidepressants.

I tried very diligently to connect with my new doctor and get him to prescribe the second choice beta-blocker he mentioned to me. Unfortunately he was out of town two weeks ago and then swamped catching up last week, which sort of left me in the lurch. So after consulting with my family medicine doctor back here in Los Angeles, I went back on Coreg CR, the beta-blocker I have been taking since the Fall of 2007.

There is nothing like making a change to get you really in touch with how bad things were before.

In my case, I am surprised how much better I feel off the Inderal and back on the Coreg CR. I can now clearly see that the Inderal was really making my fatigue much worse, causing several different side effects and overall making me feel sluggish and unfocused. Which is all really too bad, since my neurologist really likes this medication for controlling the symptoms of postural orthostatic tachycardia syndrome (POTS).

I am also quite amazed at myself that I actually tried to tough it out for almost a whole month taking a medication that my body really, really, really didn't like.

Personally, this positively reinforces my usual approach to medications and side-effect management. My philosophy has been that for each new medication I try, if I run into side-effects that I cannot tolerate, I stop the medication immediately.

Looking back, I wish
I would have stopped the Inderal and insisted that I needed to try something else once it caused shortness of breath and swollen ankles--both considered severe side-effect according to the handout I got from the pharmacy.

Now I know my doctor was hoping that maybe if I started on a lower dose I could get used to the medication, which seemed like a reasonable idea. Problem is, my body is pretty sensitive to medications and it pretty adamant when it doesn't like something. Like me, it is pretty stubborn and apparently doesn't change its mind when it decides it doesn't like something.

Because persistence is one of my better qualities, I will continue to follow-up with my new neurologist and get that prescription for the next beta-blocker he wants me to try.

Which means this is all "to be continued..."

Creative Commons License
Enhanced by Zemanta

Creative Commons License

Like this post? Then please...

Submit it to your favorite social sites.

Share it with PrintFriendly alternatives.

Print Friendly and PDF
Related Posts with Thumbnails


Migrainista said...

The medication dance can seem endless and really puts the body through a lot. I'm glad you're feeling better off the one med. Good luck on your search for the right one.

Erin said...
This comment has been removed by the author.
erinj0 said...

I hate all the different side effects that drugs give us! Sometimes, is it really worth filling out bodies with synthetic, man-made, unnatural, pharmaceutical drugs that cost a lot of money & hurt us in the end?

I have a love/hate relationship with them! My pulmonologist asked my cardio doctor to switch my beta blocker to atenolol, as it had the least amount of side effects in regards to your lungs.

By the way - ALL beta blockers can cause shortness of breathe & should be used on the side of caution if you have asthma/respiration problems.

Felicia Fibro said...

I'm glad that you took matters into your own hands and contacted your local doc instead of waiting for Mayo! I'm happy to hear you're already starting to feel better!

Blairnboca said...

If we don't take control of our own health then we will never get the proper help. You know your body better than any one.